Alert archive / Tennessee / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 72, NWS Memphis, TN

May 9, 2024Henry County, Obion County, Weakley County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 9, 2024, 12:30 AM CDT for Henry County, Obion County, Weakley County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2024, 12:30 AM CDT (05:30 UTC)
Expired
May 9, 2024, 1:00 AM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Henry County, TN, Obion County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 82 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 8:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3301 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
2.9
Supercell composite
13.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:40 PM CDT, 50 minutes earlier.

Area forecast discussion, May 8, 11:40 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1140 PM CDT Wed May 8 2024

...New AVIATION...

.SYNOPSIS...
Issued at 247 PM CDT Wed May 8 2024

Showers and thunderstorms will increase and intensify tonight under
a Moderate Risk for severe weather. Destructive winds, very large
hail, tornadoes, and heavy rainfall are all possible. The main line
window of severe weather is from 7 PM tonight to 6 AM tomorrow
morning. After the line exits the region, most of the region will
see dry conditions. North Mississippi may see a shower or
thunderstorm tomorrow afternoon associated with a upper level
disturbance, but a beautiful and dry weekend is in store. Our next
chance of widespread showers and thunderstorms will come early next
week.

&&

.DISCUSSION...
(This evening through next Tuesday)
Issued at 247 PM CDT Wed May 8 2024

Convection has started to fire up across West Tennessee as of 2 PM.
Pinched in the warm sector of two boundaries is the Mid-South
which has allowed convection to initiate. Showers and
thunderstorms will become more widespread and increase in
intensity this evening ahead of a strong cold front.

Strong upper level divergence with a primed environment will allow
convection to intensify later tonight. Mesoanalysis from the RAP
shows plentiful CAPE values 3000-4000 J/kg, lapse rates around 7
C/km that will continue to steepen, 40-50 kts of effective shear,
and curvature to hodographs. The threats for tonight's severe weather
threat include destructive winds of 80+mph, quick spin up tornadoes
that could be strong, and significant hail of 2" or greater. Most
likely timing for the main line arrival is as early as 6 PM in
northeast Arkansas, the Missouri Bootheel, and northwest Tennessee.
The main severe weather window for the entire Mid-South is 7 PM to 6
AM Thursday. Once the sun sets, the LLJ will begin to intensify and
quickly push the line on a south/southeast track across northwest
Alabama and northern Mississippi. A Flood Watch is in effect for the
northeast corner of our CWA in West Tennessee (Benton, Carroll,
Weakley, and Henry counties) as this area has higher probabilities
(40-50%) of receiving 2 or more inches of rain tonight. Elsewhere,
generally 1.5-2" is forecast through tomorrow morning. Locally
higher amounts are possible in any intense updrafts.

As storms have begun to fire up as mentioned above, be sure to
secure loose outdoor items, prepare for power outages, and have your
safe place ready to shelter in when a warning is issued. It is not
safe to be in a manufactured home this evening. Please reach out to
friends, family, neighbors, or local city/county officials to locate
your nearest storm shelter or stay with a friend for a safe space.

The line of storms should clear the area by 7 AM at the latest
Thursday morning. Another upper level disturbance from the Gulf
Region may bring some showers and thunderstorms Thursday afternoon
and evening, mainly along and south of Interstate 40. Some
thunderstorms may be strong to severe. On the brighter side, the
weekend looks beautiful with dry and seasonable temperatures in the
70s. Temperatures and dewpoints will be on a slow rise as return
flow settles in ahead of our next system. Widespread showers and
thunderstorms will return Monday afternoon into Tuesday. Currently,
no severe weather is anticipated with this system.

DNM

&&

.AVIATION...
(06Z TAFS)
Issued at 1137 PM CDT Wed May 8 2024

A line of strong to severe thunderstorms is still expected to
sweep across all TAF sites tonight. Prevailing wind will remain
southerly around 10kt. Thunderstorm winds may be significantly
higher, around 25kt with gusts to 35 kts. VFR conditions return
tomorrow with west to northwest wind 5-10kts.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...Flood Watch until 7 AM CDT Thursday for TNZ003-004-021-022.

&&

PUBLIC FORECAST...DNM
AVIATION...JDS

In the hours before

Special weather statement, May 8, 8:57 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
857 PM CDT Wed May 8 2024

ARZ009-MOZ113-090230-
Clay AR-Dunklin MO-
857 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLAY AND NORTH
CENTRAL DUNKLIN COUNTIES THROUGH 930 PM CDT...

At 856 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDougal, or 8 miles east of Corning, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Piggott, Chalk Bluff Natural Area, St. Francis, Pollard, McDougal,
Saint Francis, Crockett, Tipperary, Hickoria, Chalk Bluff Battlefield
Park, and Wilhelmina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for eastern
Arkansas...and southeastern Missouri.

&&

LAT...LON 3645 9007 3627 9043 3639 9054 3650 9038
      3650 9022 3652 9022 3653 9021 3654 9021
      3654 9020 3655 9020 3655 9019 3657 9018
      3659 9019 3659 9018
TIME...MOT...LOC 0156Z 234DEG 28KT 3637 9044

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

AEH
Local storm report, May 8, 11:37 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1137 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Tstm Wnd Gst     2 NW Malden             36.60N 90.00W
05/08/2024  M62 MPH          Dunklin            MO   AWOS

            AWOS station KMAW Malden.

&&

MJ
Special weather statement, May 8, 11:44 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
1144 PM CDT Wed May 8 2024

ARZ035-036-048-090515-
St. Francis AR-Cross AR-Crittenden AR-
1144 PM CDT Wed May 8 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ST. FRANCIS...
NORTHWESTERN CRITTENDEN AND CROSS COUNTIES THROUGH 1215 AM CDT...

At 1143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fair Oaks, or 8 miles west of Wynne, moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wynne, Earle, Parkin, Village Creek State Park, Caldwell, Colt, Fair
Oaks, Vanndale, Smithdale, Hydrick, Birdeye, Fitzgerald Crossing,
Colton, Twist, McDonald, Brushy Lake, McElroy, Mersman, Cloar, and
Kinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 AM CDT for eastern
Arkansas.

&&

LAT...LON 3528 9104 3544 9058 3544 9045 3511 9046
      3503 9105
TIME...MOT...LOC 0443Z 260DEG 52KT 3519 9093

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JPR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:53 PM CDTSevere Thunderstorm WarningMEGLake, Obion, Weakley52 min
May 9, 12:15 AM CDTSevere Thunderstorm Warning Considerable damage threatMEGShelby, Tipton45 min
May 9, 12:29 AM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale46 min
May 9, 12:37 AM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Madison, Tipton38 min
May 9, 12:46 AM CDTAreal Flood AdvisoryMEGShelby3 hr
May 9, 12:46 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton44 min
May 9, 12:54 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Gibson, Henry, Weakley51 min
May 9, 12:55 AM CDTSevere Thunderstorm WarningMEGHenry15 min
May 9, 1:06 AM CDTSevere Thunderstorm Warning Considerable damage threatMEGCrockett, Fayette, Hardeman, Haywood, Lauderdale, Shelby and 1 more39 min
May 9, 1:26 AM CDTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson, Madison49 min
May 9, 1:46 AM CDTSpecial Weather StatementMEGHardeman44 min
May 9, 2:12 AM CDTFlash Flood WarningMEGShelby3 hr
May 9, 2:25 AM CDTSpecial Weather StatementMEGChester, Decatur, Hardin, McNairy35 min
May 9, 3:44 AM CDTSevere Thunderstorm WarningMEGShelby46 min
May 9, 4:24 AM CDTSpecial Weather StatementMEGFayette36 min
May 9, 4:40 AM CDTSevere Thunderstorm WarningMEGFayette, Shelby50 min
May 9, 11:43 AM CDTRiver Flood AdvisoryMEGDyer, Lake, Lauderdale10 days
May 9, 11:44 AM CDTRiver Flood AdvisoryMEGLauderdale, Tipton12 days
May 9, 4:23 AM CDTSpecial Weather StatementMEGDeSoto37 min
May 9, 5:21 AM CDTSpecial Weather StatementMEGTate, Tunica24 min
May 9, 5:27 AM CDTSpecial Weather StatementMEGAlcorn, Prentiss, Tippah, Union33 min
May 8, 8:57 PM CDTSpecial Weather StatementMEGClay33 min
May 8, 10:34 PM CDTSevere Thunderstorm WarningMEGClay, Greene41 min
May 8, 11:44 PM CDTSpecial Weather StatementMEGCross31 min
May 8, 11:49 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGCrittenden, Cross, St. Francis41 min
May 8, 11:49 PM CDTSevere Thunderstorm WarningMEGClay, Craighead, Greene23 min
May 9, 12:19 AM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett41 min
May 9, 12:29 AM CDTSevere Thunderstorm WarningMEGCrittenden, Cross, St. Francis46 min
May 9, 3:08 AM CDTSpecial Weather StatementMEGSt. Francis37 min
May 9, 3:13 AM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, St. Francis47 min
May 9, 3:26 AM CDTAreal Flood AdvisoryMEGCrittenden, Cross, St. Francis18 min
May 9, 3:43 AM CDTFlash Flood WarningMEGCrittenden, Cross, St. Francis3 hr
May 9, 3:58 AM CDTSpecial Weather StatementMEGLee32 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.